What Is Fioricet?
The three components (Butalbital APAP Caffeine ) of Fioricet do the following:
- Acetaminophen is a pain reliever, and it also acts as a fever reducer
- Butalbital is a barbiturate that can help relax muscles which often lead to tension headaches
- Caffeine is included in Fioricet because it stimulates the central nervous system and helps improve blood flood through the blood vessels
Some Fioricet may also contain codeine, so it contains both butalbital and another potentially addictive narcotic.
There are certain people who are advised against taking Fioricet. These people include anyone who has a history of liver disease or cirrhosis, people who drink more than three alcoholic beverages a day, and people with a history of substance abuse. It’s also not intended for use in people with kidney disease, breathing disorders, or a history of suicidal thoughts or mental illness.
Some of the potential side effects of Fioricet include:
- Feeling restless or anxious
- Feeling drunk or intoxicated
- Sleep problems
The more severe side effects that can occur with Fioricet include confusion, seizures, shortness of breath, nausea, upper stomach pain, or jaundice.
So is Fioricet addictive? The answer is yes, which will be detailed below. With that in mind, the prescribing of Fioricet is intended to be a last resort for migraine sufferers. Doctors are advised to exhaust all other possible routes of treatment before prescribing this addictive, habit-forming drug.
Generic name: BUTALBITAL 50mg, ACETAMINOPHEN 325mg, CAFFEINE 40mg
Dosage form: tablet
One or 2 tablets every 4 hours as needed. Total daily dosage should not exceed 6 tablets.
Extended and repeated use of Fioricet is not recommended because of the potential for physical dependence.
What are the Symptoms of a Fioricet Overdose?
While butalbital is the addictive ingredient in Fioricet, acetaminophen is the ingredient which is liable to cause an overdose. Unfortunately, people who misuse Fioricet as a recreational drug or as a way to suppress withdrawal are most likely to suffer an overdose.
When a person overdoses on Fioricet, the acetaminophen will damage their liver. In severe cases, an overdose can even provoke fatal liver failure. For this reason, it is dangerous to take Fioricet together with another medication which contains acetaminophen because it increases the risk of overdose and death. Furthermore, drinking alcohol while taking Fioricet may also inflict liver damage.
A Fioricet overdose is a medical emergency, so it’s important to know the symptoms. An overdose on Fioricet and all other forms of liver failure cause jaundice, the yellowing of the skin and eyes. Other symptoms of an overdose include:
- Convulsions and seizures
- Irregular heartbeat
- Lack of appetite
- Nausea and vomiting
- Stomach pain
While overdose may occur with any misuse of Fioricet or Fioricet with Codeine, the greatest risks come when someone combines this substance with other CNS depressants and alcohol. In the case of Fioricet with Codeine, it already combines two substances which have depressant effects on the CNS (butalbital and codeine), so adding another into the mix is a big—and possibly deadly—risk.
Toxic Doses (for adults)
|Butalbital:||toxic dose||1 g||(20 tablets)|
|Acetaminophen:||toxic dose||10 g||(30 tablets)|
|Caffeine:||toxic dose||1 g||(25 tablets)|
In all cases of suspected overdosage, call your Regional Poison Control Center to obtain the most up-to-date information about the treatment of overdosage. Telephone numbers of certified Regional Poison Control Centers are listed in the Physicians’ Desk Reference®*.
The treatment of Fioricet overdose is complicated by the presence of two substances which are highly toxic when taken in excessive amounts. Fioricet overdoses generally result in toxic amounts of both acetaminophen and butalbital being consumed at once, requiring both overdoses to be treated at once. Fioricet overdose by anyone and/or any consumption by persons to whom it is not prescribed (particularly children) is always a medical emergency and medical attention must be sought immediately if an overdose or consumption by other persons is suspected. Fioricet overdose is often fatal and symptoms may not present for hours following consumption, once initial overdose symptoms present they can progress rapidly and there may not be time to reach appropriate medical care after this point.
Acetaminophen over exerts its toxicity through the production of a toxic metabolite which produces liver damage in doses of 3,000mg or more per day and acute liver failure in doses above that. The specific antidote to acetaminophen overdose is N-acetyl-cysteine. Kindey failure and stomach bleeding may also occur.
Butalbital overdoses exerts its toxicity through excessive sedation resulting in respiratory depression and ultimately death via hypoxia. Nonlethal overdoses may also result in coma and death. There is no specific antidote to butalbital overdose and treatment is supportive, common treatment regimens generally include the administration of intravenous administration of saline, naloxone, thiamine, glucose, NaHCO3 to alkalize the urine to increase rate of excretion, and activated charcoal via nasogastric tube. It is not uncommon for doctor to recommend observation of the patient in the Emergency Department for a number of hours or admission to the hospital for several days of observation if symptoms are severe and to counsel the patient on drug abuse and/or refer them for psychiatric evaluation.
If you or someone you know is in danger from a Fioricet overdose, seek professional medical treatment immediately by calling 911 or going to the nearest emergency room. Medical treatment will focus on:
- Breathing support and airway management, if needed.
- Cardiovascular support.
- Decreasing toxic absorption with activated charcoal.
- Administering naloxone, an opioid blocker, in the case of overdose from Fioricet with Codeine.